North Carolina, 2016

Damaging Wind in North Carolina, August 17, 2016

August 17, 2016 · NWS RAH · 1 event in 1 county or zone

A few isolated showers and thunderstorms developed in a moderately unstable environment and good low level lapse rates. One of the storms became severe and produced isolated wind damage at a residence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A few isolated showers and thunderstorms developed in a moderately unstable environment and good low level lapse rates. One of the storms became severe and produced isolated wind damage at a residence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 17, 2:05 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 17, 2:05 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
305 PM EDT WED AUG 17 2016

.SYNOPSIS...
A ridge of high pressure aloft will gradually weaken and drift south
tonight through Thursday. A cold front will approach from the
northwest tonight, and then push southeastward into North Carolina
on Thursday, before stalling and weakening over the Carolinas on
Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 205 PM Wednesday...

The column has become moderately unstable with the loss of morning
CINH, prompting formation of isolated to scattered clusters of slow-
moving showers and storms along and ahead of a weak lee trough,
within a band of good low level lapse rates (aoa 8 C/km) and MLCAPE
values of 2500-3000 J/kg. Poor deep layer bulk shear and the lack of
any dynamic support for ascent should limit storm strength and cell
longevity, although with strong low level UVM and high D-CAPE (800-
1200 J/kg), any storms could generate locally strong wind gusts, and
certainly the slow translation may induce pockets of urban and small
stream flooding. Will maintain isolated to scattered PoPs mainly NW
of I-95 into the evening, with the highest pops transitioning to
northern sections heading into early to mid evening as the bulk
shear there improves and with the eastward progression of the
convection now over WV and E KY. This will be followed by a gradual
trend to isolated PoPs then dry weather by 05z-08z with nocturnal
cooling/stabilization. The SREF indicates potential fog and/or
stratus in the far SE, but probabilities are not yet high enough to
incite enough confidence to mention this in the deterministic
forecast at this time. But we should still see considerable mid
clouds overnight, especially north and west, as upstream frontal-
related convective debris clouds move in. Lows of 71-76. -GIH

&&

.SHORT TERM /Thursday and Thursday night/...
As of 305 PM Wednesday...

The surface front initially across the NW edge of NC will ease
southeastward into NC through the day. PW will increase to 2.0-
2.25", particularly south and east of the Triad, and low level mass
convergence along and ahead of the front combined with improving
deep layer bulk shear, a subtle uptick in upper divergence (in the
right entrance region of the weak jet tail over and south of the OH
Valley), and increasingly favorable mid level lapse rates (projected
to reach 6.0 C/km, not overwhelming but better than it has been) all
support earlier, more numerous, and more robust convection Thu,
focused over the east and southern halves. Will maintain a
transition to good chance and likely PoPs, except for smaller
chances in the far NW and far N where PW will be lower with a
westerly low level wind component. Slow and meandering cells will
once again pose a threat for localized high totals and potential
street flooding. Will reduce PoPs gradually after nightfall to 15-
30% and drop the better chances to lie across the southern half,
although shower and isolated storm risks will persist through the
night as PW remains elevated with lingering weak instability.
Thicknesses are projected to be largely unchanged from today but
with less insolation, expect highs from 89 to 93. Lows 72-75. -GIH

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 300 PM Wednesday...

Friday through Sunday: Friday begins with the frontal zone across
the southern periphery and still providing some forcing for
convection with the best coverage across the south with better
instability although moisture will be available everywhere. With
shear in the 20 kt range cant rule out some wet microbursts but for
the most part, sub-severe thunderstorms with heavy rain being the
largest threat. Highs near 90 degrees.

On Saturday whats left of the front will begin to move off to the
east. In addition a small short wave will be over the eastern half
of the state lending to better coverage in the I-95 corridor for
convection Saturday afternoon. Isolated to scattered storms
elsewhere again mostly sub-severe. Temps in the upper 80s across the
north to low 90s south.

Sunday we could see a relative lull in precipitation as central NC
rests between the exiting system and then next stronger cold front
that will begin to approach the Appalachians, spurred on by a fairly
strong surface high building over the Mississippi Valley.
Southwesterly flow will increase ahead of the front brining temps
back up into the low 90s for most locations. Lows during this entire
time period in the low 70s.

Monday through Wednesday: The approaching cold front will be the
game changer for central NC bringing some relief to the long lived
heat and humidity that we have seen for several weeks. The front
will be in the process of going through on Monday and therefore we
wont feel the full effects of the airmass change until Tuesday. As
for the frontal passage, instability does not appear to be great
with less than ideal diurnal timing but shear values are near 30 kts
which bears watching for potential severe thunderstorms but at this
point the timing is too uncertain to get bogged down in the details.

Tuesday and Wednesday will be mostly clear behind the front and with
temperatures in the 80s and dewpoints well down into the 60s it will
feel much more comfortable. By Wednesday, some areas in the
northwest Piedmont could see some upper 50s dewpoints as well with
highs in the low 80s. Mid 80s elsewhere.

&&

.AVIATION /18Z Wednesday through Monday/...
As of 105 PM Wednesday...

Except for in/near any convection, VFR conditions will dominate
through mid afternoon Thu. Deep high pressure extending over the
region will continue to give way to a cold front approaching from
the northwest later today through tonight. Any cigs this afternoon
are expected to be based above 3 500 ft, although scattered storms
are likely to affect INT/GSO and perhaps RDU, which would generate a
period of local IFR cigs/vsbys and gusty erratic winds. The most
likely time for storms to affect these sites will be 20z-02z. Most
storms should be isolated and largely circumnavigable. Light MVFR
fog is possible tonight 07z-12z at FAY and perhaps RWI, with a
chance of off-runway banks of shallow denser fog possible near RWI.

Looking beyond 18z Thu, a better chance of showers and storms (at
least scattered if not numerous) comes Thu afternoon at all sites,
with a longer period of sub-VFR conditions possible. Best
shower/storm chances then drop SE to near FAY on Fri, but there will
still be a chance of late day storms at all sites. Seasonable
conditions expected over the weekend with a chance of late-night and
early-morning light fog, and scattered sub-VFR afternoon/evening
storms. Passage of a cold front Sun night should bring a drying
trend for Mon. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM EDT this evening for NCZ011-
027-028-042-043-077-078-085-086-088-089.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Ellis
AVIATION...Hartfield
Hazardous weather outlook, Aug 17, 2:45 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT WED AUG 17 2016

NCZ007>010-021>026-038>041-073>076-083-084-181100-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
345 PM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STORMS THIS AFTERNOON AND THIS EVENING ARE LIKELY TO PRODUCE
LOCALLY HEAVY DOWNPOURS LEADING TO STREET FLOODING, ALONG WITH
STRONG WIND GUSTS TO AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ011-027-028-042-043-077-078-085-086-088-089-181100-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
345 PM EDT WED AUG 17 2016

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HEAT INDEX VALUES WILL TOP OUT BETWEEN 102 AND 105 DEGREES FOR A
FEW HOURS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 2:14 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
314 PM EDT WED AUG 17 2016

NCZ023-024-171945-
ORANGE NC-ALAMANCE NC-
314 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN ORANGE
AND NORTHEASTERN ALAMANCE COUNTIES UNTIL 345 PM EDT...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PROSPECT HILL. THIS STORM WAS NEARLY
STATIONARY.

BRIEF WIND GUSTS OF 35 TO 50 MPH AND TORRENTIAL RAIN CAN BE EXPECTED
AS THIS STORM COLLAPSES IN FAR NORTHERN ALAMANCE AND ORANGE
COUNTIES...VERY NEAR CARR AND PLEASANT GROVE.

LOCATIONS IMPACTED INCLUDE...
PLEASANT GROVE...CARR AND UNION RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN WEAKENED TREES OR TREE LIMBS AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
STANDING WATER ON AREA ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3624 7907 3609 7908 3610 7941 3625 7940
TIME...MOT...LOC 1910Z 284DEG 3KT 3622 7925

VINCENT
Special weather statement, Aug 17, 2:43 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT WED AUG 17 2016

NCZ040-076-172015-
LEE NC-CHATHAM NC-
343 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN LEE AND
SOUTHEASTERN CHATHAM COUNTIES UNTIL 415 PM EDT...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF SANFORD. THIS STORM WAS
NEARLY STATIONARY...MOVING NORTHEAST AT LESS THAN 5 MPH.

A BRIEF PERIOD OF TORRENTIAL RAIN ACCOMPANIED BY WIND GUSTS AS HIGH
AS 35 TO 45 MPH CAN BE EXPECTED WITH THIS STORM AS IT COLLAPSES VERY
NEAR OR DIRECTLY OVER MONCURE.

LOCATIONS IMPACTED INCLUDE...
MONCURE AND SOUTHERN PORTIONS OF JORDAN LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3567 7903 3563 7900 3559 7898 3555 7898
      3552 7899 3549 7909 3550 7914 3554 7918
      3559 7919 3563 7919 3568 7914 3569 7908
TIME...MOT...LOC 1938Z 220DEG 3KT 3558 7910

VINCENT
Special weather statement, Aug 17, 2:57 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
357 PM EDT WED AUG 17 2016

NCZ039-172030-
RANDOLPH NC-
357 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN
RANDOLPH COUNTY UNTIL 430 PM EDT...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ASHEBORO...MOVING NORTHEAST
AT 20 MPH.

A BRIEF PERIOD OF TORRENTIAL RAIN ACCOMPANIED BY WIND GUSTS AS HIGH
AS 35 TO 45 MPH CAN BE EXPECTED WITH THIS STORM AS IT COLLAPSES ON
THE WESTERN SIDE OF ASHEBORO IN VICINITY OF HIGHWAY 64.

LOCATIONS IMPACTED INCLUDE...
ASHEBORO AND ULAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN WEAKENED TREES AND TREE LIMBS
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3581 7993 3581 7987 3578 7981 3574 7977
      3570 7976 3567 7977 3565 7978 3564 7979
      3563 7981 3562 7982 3560 7987 3558 7993
      3558 7999 3560 8004 3564 8006 3568 8005
      3571 8003
TIME...MOT...LOC 1954Z 233DEG 15KT 3566 7995

VINCENT
Local storm report, Aug 17, 3:04 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
404 PM EDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND GST     SOUTHERN PINES APT      35.24N  79.41W
08/17/2016  M39 MPH          MOORE              NC   AWOS

            KSOP MEASURED A SUSTAINED WIND OF 31 MPH GUSTING TO 39
            MPH IN ASSOCIATION WITH A DOWNBURST AT 257 PM EDT.

&&

EVENT NUMBER RAH1600667

VINCENT
Special weather statement, Aug 17, 3:39 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
439 PM EDT WED AUG 17 2016

NCZ075-172100-
MOORE NC-
439 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL MOORE COUNTY
UNTIL 500 PM EDT...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PINEHURST...OR 7 MILES NORTHWEST OF SOUTHERN
PINES...MOVING NORTHEAST AT 10 MPH.

A BRIEF PERIOD OF TORRENTIAL RAIN ACCOMPANIED BY WIND GUSTS AS HIGH
AS 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM AS IT COLLAPSES NEAR
TAYLORTOWN AND SEVEN LAKES.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...CARTHAGE...PINEHURST...WHISPERING PINES...FOXFIRE...
TAYLORTOWN AND SEVEN LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN WEAKENED TREES AND TREE LIMBS
ALONG WITH BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3514 7951 3516 7957 3522 7963 3526 7963
      3530 7961 3533 7958 3535 7953 3537 7947
      3535 7939 3530 7934 3528 7933 3523 7934
      3516 7941 3514 7946
TIME...MOT...LOC 2036Z 233DEG 8KT 3524 7953

VINCENT
Special weather statement, Aug 17, 4:00 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT WED AUG 17 2016

NCZ041-172130-
WAKE NC-
500 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL WAKE COUNTY
UNTIL 530 PM EDT...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH RALEIGH. THIS STORM WAS NEARLY
STATIONARY...OR MOVING NORTHEAST AT LESS THAN 5 MPH.

A BRIEF PERIOD OF TORRENTIAL RAIN ACCOMPANIED BY WIND GUSTS AS HIGH
AS 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM AS IT COLLAPSES NEAR
INTERSTATE 540 BETWEEN HIGHWAY 70 AND HIGHWAY 1.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...WAKE FOREST...KNIGHTDALE...WILLIAM B UMSTEAD STATE PARK...
FALLS LAKE BOAT RAMP AND FALLS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 50
MPH ARE CAPABLE OF KNOCKING DOWN WEAKENED TREES OR TREE LIMBS AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3596 7853 3589 7846 3581 7846 3576 7850
      3573 7856 3572 7863 3574 7872 3580 7879
      3585 7881 3590 7878 3593 7875 3594 7873
      3601 7870 3602 7862
TIME...MOT...LOC 2055Z 233DEG 5KT 3586 7869

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 100 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Halifax

When
August 17, 4:03 PM EST
Where
Halifax County, 4.11 mi NNE of Enfield
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
36.230, -77.630

Two trees were blown down at a residence approximately 4 miles north-northeast of Enfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656065.